- Top of page
Acral skin peeling is a condition found in an array of dermatologic conditions. These include genetic syndromes like acral peeling skin syndrome and keratolysis exfoliativa; infections such as tinea pedis and scarlet fever; and iatrogenic rashes secondary to chemotherapeutics, epidermal growth factor receptor inhibitors and tyrosine multi-kinase inhibitors. In most of these conditions, it is not well understood why certain systemic exposures or genes will cause only the acral skin to peel. We report four patients who presented to our transplant dermatology clinic for palmoplantar peeling after initiating sirolimus therapy. This report draws attention to a previously unreported side effect of sirolimus and reviews potential etiologic mechanisms of acral ‘
Sirolimus (rapamycin) is an immunosuppressive agent commonly prescribed for transplant recipients because it does not elicit many of the complications caused by the calcineurin inhibitors cyclosporine and tacrolimus, such as nephrotoxicity, neurotoxicity, hypertension and diabetes mellitus [1-3]. In addition to its use as a prophylaxis for organ rejection in transplant patients, sirolimus has antiangiogenic and antineoplastic properties . Because of these characteristics, sirolimus has been implicated in several dermatologic applications, including treatment of Kaposi's sarcoma, psoriasis, dermatitis and keloids .
Although sirolimus possesses a lower toxicity profile in comparison to its older immunosuppressive cousins, it has several potent dermatologic side effects. The most common cutaneous pathologies associated with sirolimus are inflammatory acneiform eruptions on the trunk and face, lymphedema and aphthous ulcers [2, 6]. Herein we describe a novel cutaneous side effect of systemic sirolimus therapy in four patients who developed palmoplantar epidermal peeling secondary to sirolimus therapy, review the literature on palmoplantar desquamation and propose mechanisms of etiology.
- Top of page
In the four cases presented, sirolimus immunosuppressive therapy was attributed to the pathogenesis of palmoplantar epidermal peeling for two reasons: (i) the peeling started within 2 weeks of initiating sirolimus therapy in all four cases, and (ii) the first case completely resolved less than 3 weeks after discontinuation of sirolimus therapy. None of these patients were on medications that would contribute to skin peeling like oral retinoids. To date, this is the first report of sirolimus-associated palmoplantar epidermal peeling in the literature. A review of the common literature on Medline in June 2013 using the search terms “sirolimus, rapamycin, mTOR” crossed with the search terms “desquamation, peel, blister, keratolysis, flake, flaking, acral, palmoplantar, erythema, exfoliation and dyskeratosis” did not reveal any previously reported case of palmoplantar skin peeling associated with sirolimus therapy.
In recent years, several independent groups have confirmed that sirolimus has adverse effects on the skin, predominantly inflammatory acne and edema of the limbs, which has led to drug termination in several affected patients. Table 2 outlines the main cutaneous adverse effects attributed to sirolimus therapy. The underlying mechanism by which sirolimus produces desquamation of the palms and soles is unclear. Although it is unlikely that the palmoplantar desquamation is due to any insult other than sirolimus treatment, the cutaneous presentation described in this report closely resembles those found in bacterial toxin-mediated palmoplantar desquamation following scarlatiniform rash; chemotherapy-mediated hand-foot syndrome (HFS); and the hereditary diseases acral peeling skin syndrome and keratolysis exfoliativa.
Table 2. Previously reported cutaneous adverse effects associated with sirolimus
|Inflammatory acne on the face and trunk that is worse in men than in women|
|Edema: angioedema , lymphedema |
|Viral infections: herpes simplex virus, human papilloma virus (common warts)|
|Nonmelanoma skin cancer: basal cell carcinoma, squamous cell carcinoma, Bowen's disease, actinic keratosis|
Accordingly, our cases may represent a mild form of HFS, which is also referred to as palmoplantar erythrodysesthesia and is now thought to be within the spectrum of toxic erythema of chemotherapy . This phenomenon is typically associated with chemotherapy regimens, especially with targeted agents such as tyrosine multi-kinase inhibitors, and has not yet been reported in relation to sirolimus therapy. Clinically, HFS presents as erythema of the palms and soles, tender deep intact bullae, followed by desquamation and thinning of the epidermis that is more severe in the flexural digital creases. Unlike typical HFS, our cases did not present with erythema, manifested as superficial desquamation, and did not favor the flexural digital creases. The precise mechanism is not clear, but in 1986, Cox et al  suggested that the HFS results from a cytoxic affect of chemotherapeutics on basal keratinoctyes. There are numerous sweat glands on acral sites, and if drugs accumulate in sweat, there may be a particularly high concentration of drugs in the skin of palms and soles, with subsequent damage to the epidermis at these sites. Recent articles have restated this theory as well [9, 10]. The histologic findings in classic cases of HFS usually include some degree of interface damage. That was lacking in our cases, suggesting either a mild form of disease or a different mechanism underlying the acral peeling.
Our cases draw attention to a potential new cutaneous side effect associated with sirolimus therapy in transplant patients, which is supported by four patients who developed asymptomatic bilateral peeling of the hands and feet that began within 2 weeks of sirolimus initiation, and the palmoplantar peeling and tenderness spontaneously resolved in 3–6 months in cases 2 and 4 and resolved after 3–5 weeks in cases 1 and 3 after sirolimus discontinuation. However, rechallenge of sirolimus in two patients did not elicit palmoplantar peeling. More rigorous investigation is needed to confirm a causal relationship between sirolimus therapy and palmoplantar peeling. Although this condition is not life-threatening, it may cause anxiety and functional impairment. One of our patients opted to terminate sirolimus treatment because of the discomfort and anxiety he was experiencing, which resulted in resolution of his hand-foot peeling. Although the pathophysiology has not been elucidated, it is important for physicians to recognize that sirolimus therapy can be associated with palmoplantar peeling so that patient anxiety and discomfort can be addressed.